New Mexico, 2020

High Wind in New Mexico, June 8 to 9, 2020

June 8 to 9, 2020 · NWS ABQ · 6 events in 5 counties and zones

An unseasonably strong upper level trough moving through the central Rockies forced a powerful cold front through New Mexico on June 8, 2020. Strong west to southwest winds ahead of the front impacted much of central and western New Mexico with wind gusts of 40 to 50 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably strong upper level trough moving through the central Rockies forced a powerful cold front through New Mexico on June 8, 2020. Strong west to southwest winds ahead of the front impacted much of central and western New Mexico with wind gusts of 40 to 50 mph. Winds then shifted to the west and northwest as the front plowed through the state with localized peak gusts of 60 to 70 mph. A few record low temperatures were reported in the wake of the front with lows in the 20s and 30s over some northern and western valleys on the morning of June 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 8, 2:30 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 8, 2:30 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 PM MDT Mon Jun 8 2020

.SYNOPSIS...
A very strong upper level disturbance will cross near the Four
Corners region early this evening before moving into Colorado. This
system will bring strong to severe winds to much of New Mexico
tonight along with a cold front. Wind gusts will likely reach or
exceed 50 to 60 mph through the evening and early morning hours as
this front plunges into the Land of Enchantment. Into Tuesday, high
temperatures will be below average by 5 to 15 degrees with northwest
winds remaining gusty, but not nearly as severe as what is expected
tonight. Dry conditions will persist Tuesday and again on Wednesday,
but temperatures should rebound back to normal by Wednesday
afternoon with light to moderate breezes. Temperatures will rise a
couple to a few degrees more on Thursday and Friday with faint areas
of moisture moving into the state, leading to isolated to scattered
areas of shower and thunderstorm development.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY)...
Strong southwest winds will continue until this evening and late
tonight when speeds will strengthen and shift out of the northwest
with the passage of a Pacific cold front. The strongest wind gusts
could reach 65 mph over central areas. In the wake of the cold front
late tonight speeds will weaken across western areas, and also in
sheltered parts of the northern mountains. Places like Gallup,
Dulce, Chama, Red River, and Angel Fire will have freezing
temperatures tonight. Freezing temperatures should return again in
the northern mountains Tuesday night.

Northwest and north winds will become breezy to windy again Tuesday
with the strongest gusts reaching 50 mph in the morning across parts
of the eastern plains, and potentially as high as 60 mph near
Clayton. The potential exists for another round of critical fire
weather conditions on Tuesday as strong north and northwest winds
linger across northern and eastern areas in the wake of an upper
level trough gradually exiting CO to the east. A few rain showers
will be possible near the CO border from Raton Pass eastward late
tonight into Tuesday morning.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
Wednesday morning's temperatures will be cool again, but slightly
warmer than Tuesday morning's readings. A welcome respite from the
wind will be in store as the upper level gradient relaxes in response
to a dome of high pressure nudging northward over Chihuahua, Mexico.
Dry conditions will persist with low dewpoints, but the southerly
low level flow will begin to alter this going into Thursday.

By Thursday afternoon the surface dewpoints should be rising into the
40's and low 50's in east central to southeastern NM, escalating more
into Thursday night and Friday as return flow off of the Gulf of
Mexico continues. This will carry PWATs above a half inch in parts
of the forecast area Thursday, and up to 0.75 to 1.25 inches over the
eastern two-thirds of the forecast area on Friday. Showers and
storms will likely be inefficient at producing measurable rainfall
Thursday, but that would change for central to eastern areas Friday
with at least isolated to scattered coverage.

Another eastern Pacific low will then make landfall over the OR or
northern CA coast by early Saturday, and this will dictate the
location of both the upper high over Old Mexico and the moisture
plume on its western periphery. For now, an axis of moisture
sufficient for showers and thunderstorms appears to stay intact
Saturday, potentially eroding some Sunday into Monday of next week.

44/52

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS TO PERSIST INTO TUESDAY...

Widespread critical fire weather conditions should linger until
midnight tonight, due to very dry air and very strong northwest
winds that will occur with the passage of a Pacific cold front
tonight. The strongest gusts could reach 65 mph over central areas.
Portions of the northern and western mountains, including Gallup,
are expected to freeze tonight, then again in parts of the northern
mountains Tuesday night. The string of days with critical fire
weather conditions may continue into Tuesday across northern and
eastern parts of the Fire Weather Forecast area. Gusts could reach
up to 50 mph in parts of the east, except up to 60 mph near Clayton,
and around 40 mph central and northwest. Humidities will remain very
low.  However, high temperatures around 5 to 15 degrees below normal
and Haines Indices varying from 3-5 will be limiting factors. Given
the ongoing fire growing pattern, which followed a week of active
lightning strikes, we are leaning toward issuing a Red Flag Warning
for Tuesday.

Winds will weaken Wednesday and Thursday and high temperatures will
trend warmer. Humidities will remain very low until the latter half
of the week, when a high pressure system will build closer to the
state and a moist southerly and southeasterly low-level return flow
develops underneath. The potential exists for some drier variety
thunderstorms over central and southern portions of the fire weather
forecast area on Thursday, then wetting footprints should increase as
thunderstorm coverage spreads to much of the forecast area on Friday
and Saturday. A mix of wet and dry cells will probably still be
found along and west of the continental divide, with wetter storms
favoring locations farther east. Drier air will decrease storm
coverage and wetness again on Sunday as it infiltrates from the
southwest.

44

&&

.AVIATION...
18Z TAF CYCLE
Windy conditions this afternoon will get windier tonight east of the
continental divide as an unseasonably strong Pacific cold front
plows through central and eastern parts of the forecast area. There
will be a pronounced wind shift out of the northwest as the cold
front crosses. Blowing dust is likely in dust-prone locations. A
thick smoke plume from SE AZ wildfires is expected to pass eastward
over Valencia, Torrance, Catron, Socorro, and Lincoln Counties this
afternoon and early evening, potentially producing flight category
restrictions. In addition, there will be low-level wind shear at
airports just east of the Sangre de Cristo Mountains late tonight as
the speed maximum crosses aloft. Strong north and northwest winds
will persist through Tuesday morning across the east, then the focus
for strong northwest winds will shift to central and northwest areas
Tuesday afternoon. In addition, a few rain showers could develop from
Raton Pass eastward along the CO border late tonight and Tuesday
morning.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  38  73  42  82 /   0   0   0   0
Dulce...........................  30  72  31  78 /   5   0   0   0
Cuba............................  35  69  39  78 /   0   0   0   0
Gallup..........................  29  73  35  82 /   0   0   0   0
El Morro........................  30  70  37  78 /   0   0   0   0
Grants..........................  33  72  37  81 /   0   0   0   0
Quemado.........................  34  72  40  81 /   0   0   0   0
Magdalena.......................  43  76  47  82 /   0   0   0   0
Datil...........................  38  71  43  80 /   0   0   0   0
Reserve.........................  33  80  38  85 /   0   0   0   0
Glenwood........................  46  85  52  88 /   0   0   0   0
Chama...........................  28  67  32  71 /  10   5   0   0
Los Alamos......................  42  69  45  78 /   0   0   0   0
Pecos...........................  40  69  45  75 /   0   0   0   0
Cerro/Questa....................  35  70  37  73 /  10  10   0   0
Red River.......................  30  59  32  66 /  20  10   0   0
Angel Fire......................  27  62  30  69 /   5   5   0   0
Taos............................  34  70  35  77 /   5   5   0   0
Mora............................  36  68  37  76 /   0   5   0   0
Espanola........................  43  77  44  82 /   0   0   0   0
Santa Fe........................  41  70  46  78 /   0   0   0   0
Santa Fe Airport................  40  74  42  81 /   0   0   0   0
Albuquerque Foothills...........  47  76  50  82 /   0   0   0   0
Albuquerque Heights.............  47  77  49  84 /   0   0   0   0
Albuquerque Valley..............  48  80  49  86 /   0   0   0   0
Albuquerque West Mesa...........  48  77  49  84 /   0   0   0   0
Belen...........................  46  80  45  87 /   0   0   0   0
Bernalillo......................  47  79  47  85 /   0   0   0   0
Bosque Farms....................  45  79  45  86 /   0   0   0   0
Corrales........................  46  79  48  85 /   0   0   0   0
Los Lunas.......................  45  80  47  86 /   0   0   0   0
Placitas........................  47  73  50  83 /   0   0   0   0
Rio Rancho......................  47  77  48  84 /   0   0   0   0
Socorro.........................  50  85  50  88 /   0   0   0   0
Sandia Park/Cedar Crest.........  42  69  47  79 /   0   0   0   0
Tijeras.........................  44  72  46  82 /   0   0   0   0
Edgewood........................  40  72  42  80 /   0   0   0   0
Moriarty/Estancia...............  38  75  37  82 /   0   0   0   0
Clines Corners..................  38  70  42  77 /   0   0   0   0
Mountainair.....................  42  73  43  81 /   0   0   0   0
Gran Quivira....................  42  73  43  81 /   0   0   0   0
Carrizozo.......................  47  78  50  83 /   0   0   0   0
Ruidoso.........................  43  72  47  78 /   0   0   0   0
Capulin.........................  39  64  39  77 /  20  20   0   0
Raton...........................  41  72  37  79 /  10  10   0   0
Springer........................  44  74  39  82 /   0   5   0   0
Las Vegas.......................  39  72  40  77 /   0   0   0   0
Clayton.........................  47  69  45  82 /   5  10   0   0
Roy.............................  47  75  43  79 /   0   5   0   0
Conchas.........................  53  82  48  88 /   0   0   0   0
Santa Rosa......................  51  80  48  85 /   0   0   0   0
Tucumcari.......................  56  81  50  90 /   0   0   0   0
Clovis..........................  52  80  48  85 /   0   0   0   0
Portales........................  54  82  48  87 /   0   0   0   0
Fort Sumner.....................  54  83  50  86 /   0   0   0   0
Roswell.........................  58  87  53  90 /   0   0   0   0
Picacho.........................  50  81  49  84 /   0   0   0   0
Elk.............................  47  82  46  82 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for the following
zones... NMZ101>109.

Fire Weather Watch from Tuesday morning through Tuesday evening for
the following zones... NMZ101>104-106>108.

Wind Advisory until 9 PM MDT this evening for the following zones...
 NMZ201>206-210.

High Wind Warning from 6 PM this evening to 3 AM MDT Tuesday for
the following zones... NMZ207-208-219>222-224-241.

High Wind Warning from 6 PM this evening to 6 AM MDT Tuesday for
the following zones... NMZ223-229-233.

Wind Advisory from 9 PM this evening to 6 AM MDT Tuesday for the
following zones... NMZ214-215-226>228-230>232-234>239.

Wind Advisory from 6 PM this evening to 3 AM MDT Tuesday for the
following zones... NMZ211-212-217-218-225.

&&
Hazardous weather outlook, Jun 8, 2:47 AM MST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
347 AM MDT Mon Jun 8 2020

NMZ201>241-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
347 AM MDT Mon Jun 8 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and early evening
across all of northern and central New Mexico where low humidity
combined with strong winds will create critical fire weather
conditions. Late this afternoon and evening, a strong cold front will
blast from northwest to southeast. Another burst of strong to
potentially damaging winds is expected along and behind the cold
front for one to three hours. Wind gusts between 50 and 60 mph will
be common.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions may return Tuesday for the Sandia,
Manzano and Gallinas Mountains eastward to the Texas border due to
strong winds and low humidity. Winds will be strongest across
northeast New Mexico where gusts near 50 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts, wind damage and
any wildfires through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

34

In the hours before

Local storm report, Jun 8, 2:59 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
359 PM MDT MON JUN 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     NON-TSTM WND GST 3 WNW GALLUP            35.54N 108.78W
06/08/2020  M74 MPH          MCKINLEY           NM   ASOS

            KGUP ASOS.

&&

EVENT NUMBER ABQ202001299

SHOEMAKE
Special weather statement, Jun 8, 3:17 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
417 PM MDT Mon Jun 8 2020

NMZ202-205>208-091200-
Chuska Mountains-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
417 PM MDT Mon Jun 8 2020

...POWERFUL COLD FRONT TO INVADE WESTERN NEW MEXICO THROUGH THE
EARLY EVENING...

A vigorous upper level disturbance is currently racing toward the
Four Corners region, dragging a strong surface cold front along
with it. As this cold front surges into western New Mexico it will
not only produce strong to severe wind gusts, but it will also
bring unseasonably cold temperatures to the area tonight.

Many locations in western New Mexico will observe freezing
temperatures for the first time in several days or weeks. This
could damage or kill sensitive vegetation or crops. Exposed
pipes, above-ground irrigation, and swamp cooler lines will also
be at risk of freezing. Take action now to protect sensitive
vegetation, insulate outdoor plumbing, and ensure that pets and
livestock have an unfrozen source of drinking water.

52

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Northwest Plateau

When
June 8, 3:52 PM MST to 3:54 PM MST
Where
Northwest Plateau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

A strong cold front ripped through Farmington with peak wind gusts near 59 mph. Visibility was reduced to between two and three miles in blowing dust.

High Wind, Estancia Valley

When
June 8, 5:00 PM MST to 6:00 PM MST
Where
Estancia Valley forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.066, -106.166 (the zone’s center; the record gives no point)

High winds tore off shingles from the roof of a home near McIntosh. A tree limb was also blown down from the strong winds. Damage amounts are estimated for minor roof damage.

High Wind, Northeast Highlands

When
June 8, 7:45 PM MST to 8:00 PM MST
Where
Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

A public weather station near Tecolotito reported a peak wind gust up to 58 mph.

High Wind, Central Highlands

When
June 9, 1:45 AM MST to 1:55 AM MST
Where
Central Highlands forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

A strong cold front ripped through Clines Corners with peak wind gusts up to 63 mph.

High Wind, Union County

When
June 9, 7:31 AM MST to 11:59 AM MST
Where
Union County forecast zone
Measured
49 kt (56 mph) measured sustained
Reported by
ASOS
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

The Clayton airpark reported powerful sustained winds between 40 mph and 53 mph for several hours. No damage was observed in Clayton although power outages were reported.

High Wind, Union County

When
June 9, 9:45 AM MST to 11:20 AM MST
Where
Union County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

The Clayton airpark reported peak wind gusts up to 67 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886066, 886759, 886761, 886071, 886763, 886764.